Alert archive / Washington / Winter Storm Warnings in 2011
Winter Storm Warning 11, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at May 16, 2011, 6:09 AM PDT for Asotin County, Garfield County, Washington. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 6:09 AM PDT (13:09 UTC)
- Expired
- May 16, 2011, 11:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Spokane, WA
Counties Asotin County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274 WWUS46 KOTX 161309 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 609 AM PDT MON MAY 16 2011 ...LATE SEASON SNOW STORM FOR THE BLUE MOUNTAINS... .A LATE SPRING STORM SYSTEM WITH A MOIST SOUTHWEST FLOW AND COOLING TEMPERATURES WILL RESULT IN SNOW ACCUMULATIONS IN THE BLUE MOUNTAINS THIS MORNING. WAZ031-161800- /O.NEW.KOTX.WS.W.0011.110516T1309Z-110516T1800Z/ NORTHEAST BLUE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...ANATONE...PEOLA... MOUNTAIN ROAD...CLOVERLAND ROAD 609 AM PDT MON MAY 16 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM WARNING ABOVE 3500 FEET FOR HEAVY SNOW WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. * SNOW ACCUMULATIONS: 2 TO 3 INCHES OF ADDITIONAL ACCUMULATION. TOTAL SNOW ACCUMULATION OF 5 TO 8 INCHES * ELEVATION: ABOVE 3500 FEET. * TIMING: NOW THROUGH 11 AM THIS MORNING. * LOCATIONS INCLUDE: ANATONE...PEOLA...MOUNTAIN ROAD... CLOVERLAND ROAD * WINDS: WEST-SOUTHWEST 10 TO 15 MPH. * IMPACTS: SIGNIFICANT SNOW ACCUMULATION WILL MAKE TRAVEL DIFFICULT AND ROADS SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$
1 follow-up statement
703 WWUS46 KOTX 161756 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1056 AM PDT MON MAY 16 2011 WAZ031-161900- /O.EXP.KOTX.WS.W.0011.000000T0000Z-110516T1800Z/ NORTHEAST BLUE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...ANATONE...PEOLA... MOUNTAIN ROAD...CLOVERLAND ROAD 1056 AM PDT MON MAY 16 2011 ...WINTER STORM WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING ABOVE 3500 FEET... THE WINTER STORM WARNING ABOVE 3500 FEET WILL EXPIRE AT 11 AM PDT THIS MORNING. SNOW LEVELS WILL RISE AND PRECIPITATION WILL TAPER OFF TO INTERMITTENT LIGHT RAIN SHOWERS BELOW 5000 FEET BY THIS AFTERNOON. THE LIKELIHOOD OF FURTHER SIGNIFICANT SNOW ACCUMULATION HAS ENDED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at May 16, 5:30 AM PDT, 39 minutes earlier.
Area forecast discussion, May 16, 5:30 AM PDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 530 AM PDT MON MAY 16 2011 .SYNOPSIS... A MOIST AND SLOW MOVING PACIFIC FRONTAL SYSTEM WILL BRING RAIN AND HIGH MOUNTAIN SNOW TO THE REGION TODAY AND INTO TONIGHT. UNSETTLED CONDITIONS FEATURING MAINLY MOUNTAIN SHOWERS WILL CONTINUE THROUGH THE WEEK. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH MID- WEEK AND THEN WARM TO NEAR NORMAL READINGS BY NEXT WEEKEND. && .DISCUSSION... TODAY THROUGH TUESDAY EVENING...A TENACIOUS CLOSED UPPER LEVEL LOW WILL NOT RELEASE IT'S GRIP ON THE PACIFIC NORTHWEST...THAT IS AT LEAST THROUGH THE FIRST PART OF THE WEEK. THE LOW WILL CONTINUE TO SPIN WITH ONLY A LITTLE EASTWARD MOVEMENT TODAY. A SECOND LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE GULF OF ALASKA WILL PHASE WITH AND REINFORCE THE MAIN LOW...ALLOWING BACK BUILDING OF THE LOW BACK OFF THE COAST BY TUESDAY AFTERNOON. THIS MEANS THAT THE COOL...WET AND UNSETTLED WEATHER WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH THE MIDDLE OF THE WEEK. CURRENTLY THE CENTER OF THE UPPER LEVEL LOW IS SITTING APPROXIMATELY OFF THE COLUMBIA BAR. A STRONG SHORT WAVE MOVED THROUGH THE INLAND NORTHWEST EARLIER THIS EVENING...RESULTING IN WIDE AREAS OF MODERATE PRECIPITATION BASICALLY ACROSS MY ENTIRE FORECAST AREA. HEAVIER AMOUNTS IN THE MOUNTAINS AIDED BY OROGRAPHIC UP-SLOPING FLOW...BUT STILL WIDESPREAD AREAS OF A TENTH OR MORE WITH THE NORTHERN MOUNTAINS AND PANHANDLE MOUNTAINS GETTING UP TO THREE QUARTERS OF AN INCH. MEANWHILE A SECOND SHORT WAVE CAN CLEARLY BE SEEN ON SATELLITE WEAKENING AND MOVING INTO MY SOUTHEAST ZONES. WITH AMPLE MOISTURE STREAMING IN WITH THE WAVE LOCATIONS FROM ABOUT WALLA WALLA TO OMAK WILL CONTINUE TO PICK UP PRECIPITATION THROUGH THE DAY. ANOTHER QUARTER...UP TO ONE HALF INCH OF RAIN IS POSSIBLE TODAY ACROSS THE NORTHERN AND EASTERN ZONES. TEMPERATURES HAVE COOLED OFF AND HIGH TEMPERATURES TODAY WILL BE 10-15 DEGREES BELOW SEASONAL NORMALS. SNOW LEVELS OVER THE CASCADES WILL DROP TO AROUND 4000 FEET TODAY AND AROUND 3000 FEET ACROSS THE ENTIRE AREA TONIGHT. AS SUCH SOME OF THE HIGHER ELEVATIONS COULD PICK UP SEVERAL INCHES OF SNOW BEFORE THIS IS ALL DONE. SOUTHWEST WINDS WILL BE ON THE INCREASE ACROSS THE BASIN...PALOUSE AND SPOKANE AREAS THROUGH THE DAY AT 10-20 MPH. FOR TONIGHT AND TUESDAY THE SHORT WAVE WILL EXIT THE REGION AND THE ONLY LIFT REMAINING WILL BE UP-SLOPING FLOW INTO THE NORTHERN MOUNTAINS. MOISTURE WILL CONTINUE TO GET ADVECTED INTO THE FORECAST AREA FROM AROUND THE MAIN LOW PRESSURE SYSTEM...SO WHILE THE CHANCE OF PRECIPITATION WILL REMAIN OVER THE HIGHER TERRAIN THE REMAINDER OF THE AREA WILL SEE MOSTLY CLOUDY TO CLOUDY SKIES. THE MODELS ARE PICKING UP ON SOME WEAK INSTABILITY TUESDAY AFTERNOON FROM THE BLUES AND CAMAS PRAIRIE NORTHEAST TO SOUTHERN SHOSHONE COUNTY. THE NAM IS MUCH WEAKER WITH THIS INSTABILITY THEN THE GFS...SO INCREASED CHANCES OF SHOWERS APPEAR OKAY WITH ONLY A A FEW RUMBLES OF THUNDER AT BEST POSSIBLE. TEMPERATURES WILL BEGIN TO REBOUND ON TUESDAY...BUT REMAIN WELL BELOW SEASONAL NORMALS. LINGERING PRECIPITATION ON TOP OF A MELTING SNOWPACK WILL ADD TO ALREADY SWOLLEN RIVERS AND STREAM ACROSS THE INLAND NORTHWEST. COOLER TEMPERATURES TODAY AND TONIGHT WILL HELP MITIGATE EXCESSIVE RUN-OFF TO A CERTAIN DEGREE. NUMEROUS HYDROLOGIC HIGHLIGHTS ARE OUT AND AREA RIVERS AND STREAMS WILL CONTINUE TO BE MONITORED DURING THIS HIGH WATER EVENT. /TOBIN TUESDAY NIGHT THROUGH THURSDAY...DRIER CONDITIONS WITH TEMPERATURES ON A WARMING TREND CAN BE EXPECTED ACROSS THE INLAND NORTHWEST DURING THE MID WEEK PERIOD. THE FORECAST AREA WILL FIND ITSELF IN SOMEWHAT OF A COL BETWEEN TWO LOW PRESSURE CENTERS ROTATING AROUND A BROAD UPPER LEVEL LOW. MUCH OF THE ENERGY WILL BE DIRECTED NORTH INTO CENTRAL BC OR SOUTH INTO NEVADA. WRAP AROUND MOISTURE ON NORTHEAST FLOW WILL AFFECT THE IDAHO ZONES BUT THE MAIN FORCING WILL BE DRIVEN BY OROGRAPHICS AND DAYTIME INSTABILITY. WHILE THE SCATTERED NATURE OF SHOWERS AND LIMITED QPF WILL MITIGATE THE FLOODING THREAT SOMEWHAT...REBOUNDING TEMPERATURES WILL INCREASE RUNOFF FROM SNOW MELT. AREA RIVERS AND STREAMS WILL START TO RECEDE BUT ARE EXPECTED TO REMAIN HIGH THROUGH THE WEEK. FRIDAY THROUGH SUNDAY...THE REGION WILL CONTINUE TO BE ON THE PERIPHERY OF UPPER LEVEL LOW PRESSURE CENTERED OVER THE NORTHERN ROCKIES. PRECIPITATION CHANCES WILL INCREASE AS MOISTURE CIRCLING THE LOW IS REINFORCED BY MOISTURE AHEAD OF A PACIFIC TROUGH ADVANCING FROM THE WEST. FRIDAY COULD BE THE WARMEST DAY OF THE WEEK...FOLLOWED BY SLIGHTLY COOLER TEMPERATURES FOR THE WEEKEND AS CLOUDS AND SHOWERS INCREASE. /KELCH && .AVIATION... 12Z TAFS...A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP A SEEMINGLY NEVER ENDING STREAM OF MOISTURE OVER THE REGION TODAY. THIS WILL RESULT IN LOW CLOUD DECKS AND AREAS OF RAIN OVER THE FORECAST AREA THROUGH 00Z THIS AFTERNOON. CONDITIONS WILL BE MAINLY MVFR...DROPPING TO IFR AT TIMES WITH HEAVIER RAIN. EXPECT SOME IMPROVEMENT AFTER 00Z ALTHOUGH WE WILL HAVE TO MONITOR FOG/STRATUS DEVELOPMENT OVERNIGHT. SOUTHWEST WINDS WILL BE ON THE INCREASE AFTER 17Z...BEFORE DISSIPATING AFTER 02-03Z THIS EVENING. /TOBIN && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 53 36 59 42 64 42 / 90 40 20 10 20 20 COEUR D'ALENE 51 35 59 40 62 40 / 100 40 20 20 20 20 PULLMAN 53 36 58 41 61 41 / 90 30 30 30 30 30 LEWISTON 59 40 63 44 63 44 / 80 30 30 30 30 30 COLVILLE 56 38 63 41 69 41 / 100 70 30 20 30 30 SANDPOINT 50 36 58 39 62 40 / 100 60 40 20 30 30 KELLOGG 48 35 55 39 58 40 / 100 40 40 40 50 50 MOSES LAKE 62 37 64 41 68 41 / 30 20 20 10 10 10 WENATCHEE 61 41 63 44 67 45 / 20 20 20 10 10 10 OMAK 60 37 64 40 67 42 / 70 40 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 16, 5:48 AM PDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 548 AM PDT MON MAY 16 2011 IDZ001>004-026-027-WAZ031>038-041>044-171300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 548 AM PDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOUNTAIN SHOWERS WILL CONTINUE INTERMITTENTLY THROUGH MID-WEEK WITH TEMPERATURES REBOUNDING BACK TO NEAR SEASONAL NORMALS. THIS WILL KEEP AREA RIVERS AND STREAMS RUNNING HIGH THROUGH THE WEEK.
In the hours before
Local storm report, May 16, 5:55 AM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PDT MON MAY 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN 6 NW DIAMOND LAKE 48.17N 117.31W
05/15/2011 M0.82 INCH PEND OREILLE WA TRAINED SPOTTER
0.82 INCHES IN PAST 5 HOURS.
1028 PM FLOOD 5 E SPOKANE 47.67N 117.31W
05/15/2011 SPOKANE WA LAW ENFORCEMENT
WATER OVER FLORA ROAD. TRAFFIC BEING RE-ROUTED.
1120 PM HEAVY RAIN WORLEY 47.40N 116.92W
05/15/2011 M0.76 INCH KOOTENAI ID TRAINED SPOTTER
HIGHEST RAIN RATE WAS 0.37 IN PER HOUR AT 1445.
1120 PM FLOOD GREEN ACRES 47.66N 117.16W
05/15/2011 SPOKANE WA DEPT OF HIGHWAYS
I-90 EASTBOUND HAS WATER OVER THE ROAD AT MP 294, BARKER
ROAD.
1120 PM HEAVY RAIN 1 S WENATCHEE 47.41N 120.32W
05/15/2011 M0.77 INCH CHELAN WA PUBLIC
HEAVY RAIN AT STEMILT CREEK.
1120 PM FLOOD 2 E WALLACE 47.47N 115.88W
05/15/2011 SHOSHONE ID DEPT OF HIGHWAYS
ID-4 EASTBOUND HAS WATER OVER THE ROADWAY BETWEEN GEM
HILL AND FRISCO ROADS, MP 5. ROADWAY IS REDUCED TO ONE
LANE.
0540 AM HEAVY RAIN 5 NNE BREWSTER 48.17N 119.75W
05/16/2011 M1.01 INCH OKANOGAN WA TRAINED SPOTTER
48 HOUR TOTAL.
&&
MATNearby
Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.